1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 2 Steroids and high blood sugar reading help

Discussion in 'Ask A Question' started by bootyful0, Apr 21, 2019.

  1. bootyful0

    bootyful0 Type 2 · Well-Known Member

    Messages:
    81
    Likes Received:
    42
    Trophy Points:
    58
    Happy Easter everyone. I just want some advice please. On Friday 12th I had a weird allergy attack (first time ever , not sure why) but I had to stay in hospital for 3 days and I got treated with antihistamines and steroids. I got released from hospital but had to keep taking the steroids until 17th April. I have read that these can interfere with blood sugar readings. I have been on really low carbs since 15th ,about 20 carbs per day. I'm drinking water and walking everyday. I feel really weak and my legs feel really heavy so walking is slow. My sugars will not go lower than 15. Just now its 18.3. Does anyone know how long it could take to get my sugars back to some kind of normality. Usually I am well controlled with readings around 5.7 -7.7. Does anyone have any suggestions as to what might help. Thanks for your help. x
     
  2. PenguinMum

    PenguinMum Type 2 · Expert

    Messages:
    5,436
    Likes Received:
    15,661
    Trophy Points:
    198
    Hi I am not able to offer any practical help but hope someone with knowledge of steroids will be along soon. Your allergy reaction must have been bad to be hospitalised so could it be that causing high levels also? Did they get to the bottom of the cause of the reaction? It does seem that anything and everything can affect BG levels. Best wishes.
     
  3. bootyful0

    bootyful0 Type 2 · Well-Known Member

    Messages:
    81
    Likes Received:
    42
    Trophy Points:
    58
    Thanks PenguinMum. I think you are probably right when you say just about anything can cause blood sugars to go mad. I will keep tracking it and give it some more time. Thanks again x
     
  4. bulkbiker

    bulkbiker Type 2 · Oracle

    Messages:
    18,168
    Likes Received:
    12,136
    Trophy Points:
    298
    Which steroids were you taking?
     
  5. bootyful0

    bootyful0 Type 2 · Well-Known Member

    Messages:
    81
    Likes Received:
    42
    Trophy Points:
    58
    HI Bulkbiker. I was taking prednisolone and chlorphenamine
     
  6. h884

    h884 Type 1 · Well-Known Member

    Messages:
    224
    Likes Received:
    93
    Trophy Points:
    68
    Hi there. Taking steroids will unfortunately raise your blood sugars and make them more difficult to manage. I have been on steroids for the past 18 months so have experienced this first hand. Things will settle down once you stop them. Unfortunately prednisoline is not a drug that you can just stop. You need to reduce it gradually. I am now down to 5mg a day. It has taken from Nov last year to get to this dose. I have been reducing them 1mg a month.

    I would contact your DSN for some advice

    Take care
     
  7. bootyful0

    bootyful0 Type 2 · Well-Known Member

    Messages:
    81
    Likes Received:
    42
    Trophy Points:
    58
    Thank you h884. I think i will
     
  8. Tophat1900

    Tophat1900 Type 3c · Well-Known Member

    Messages:
    2,410
    Likes Received:
    1,362
    Trophy Points:
    178
    The further away you get from having finished the prednisolone, the better things will get. Just depends on how it affects you. A lot of courses are fairly short and some are longer, depends on what it is being prescribed for. This drug has certainly turned it's fair share of people into type2's due to its impact on blood glucose levels.

    I'd call about the levels being that high.
     
  9. bootyful0

    bootyful0 Type 2 · Well-Known Member

    Messages:
    81
    Likes Received:
    42
    Trophy Points:
    58
    Thanks Tophat1900. I have found some more info over the internet which says similar to what you say about the longer im off them the better it will get. I will stick to my low carb exercise and just hope that time will bring my sugars down. thanks for you help.
     
    • Like Like x 1
  10. bulkbiker

    bulkbiker Type 2 · Oracle

    Messages:
    18,168
    Likes Received:
    12,136
    Trophy Points:
    298
  11. bootyful0

    bootyful0 Type 2 · Well-Known Member

    Messages:
    81
    Likes Received:
    42
    Trophy Points:
    58
    • Winner Winner x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook